Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 156, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 24, 2000, 6:30 PM CDT for Ector County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 24, 2000, 6:30 PM CDT (23:30 UTC)
- Expired
- Oct 24, 2000, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 41 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 559 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
861 WUUS54 KMAF 242330 SVRMAF TXC135-250015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 630 PM CDT TUE OCT 24 2000 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ECTOR COUNTY IN TEXAS * UNTIL 715 PM CDT * AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTH OF ODESSA TO THE SOUTHWEST CORNER OF ECTOR COUNTY. MOVEMENT WAS TO THE NORTHEAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... GOLDSMITH...NORTH COWDEN AND GARDENDALE. PORTIONS OF THESE STORMS MAY ALSO PASS ACROSS PORTIONS OF WEST ODESSA...AND POSSIBLY THE NORTH SIDE OF ODESSA. THESE STORMS HAVE HAD A HISTORY OF PRODUCING HAIL TO THE SIZE OF DIMES. LAT...LON 3187 10279 3166 10279 3202 10230 3208 10243 DJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:50 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Oct 24, 2:50 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT TUE OCT 24 2000 SHOWERS/FEW THUNDERSTORMS OCCURRING ACROSS THE NWRN FORECAST AREA. 19Z SFC ANALYSIS INDICATES SELY FLOW E OF MTNS WITH DEWPOINTS MOSTLY IN THE 60S. VISIBLE SATELLITE IMAGERY DEPICTS ABUNDANT SUNSHINE ALONG/W OF MTNS WHILE THICKER CLOUDS APPARENT MAF VICINITY EWD. WATER VAPOR IMAGERY INDICATES UPPER LOW CENTERED OVER ERN UT WITH JET MAX MOVING EWD ACROSS SONORA/SWRN NM. MODELS APPEARED TO BE INITIALIZED WELL WITH REGARD TO THE CENTRAL ROCKIES LOW. RUC/ETA/ AVN SIMILAR IN DEPICTING NARROW INSTABILITY AXIS GENERALLY ALONG THE ERN NM/W TX BORDER THIS EVENING. SFC BASED CAPES PROGGED FROM 1500- 2000 J/KG WITH LI/S APPROACHING MINUS 4. AS NRN MEXICO JET MAX TRANSLATES EWD DURING NEXT FEW HOURS BELIEVE CONVECTION TO DEVELOP FAIRLY SIGNIFICANLY E OF MTNS/PECOS RIVER VALLEY. THUS PER SWODY1/ SWOMCD/SPSMAF BELIEVE POTENTIAL EXISTS THIS EVENING FOR SEVERE THUNDERSTORMS E OF MTNS AND WILL WRITE ZONES ACCORDINGLY. CELLS MAY MOVE NEWD FAIRLY QUICKLY ALTHOUGH LINE MOVEMENT MAY BE SLOW OR QUASISTATIONARY. SHEAR PROFILES AND MODEL HODOGRAPHS SUGGEST SUPERCELL DEVELOPMENT INITIALLY. BELIEVE EVOLUTION TO BECOME MULTICELLULAR THOUGH. THIS SCENARIO BODES WELL FOR HEAVY RAINFALL DUE TO CELL TRAINING AND HIGH PWATS ON 24/12Z KMAF SOUNDING. WILL ALSO ADD MENTION LOCALLY HEAVY RAINFALL TONIGHT. CENTRAL ROCKIES TROUGH TO MOVE EWD WED. WILL KEEP MOSTLY CLOUDY/CHANCE PCPN E OF MTNS AS AMPLE MOISTURE TO REMAIN ALONG WITH MID LEVEL FORCING PER H7-H5 NEG DIV Q FIELDS. BEST PCPN CHANCES ACROSS CENTRAL/ERN SECTIONS WED NIGHT AND WILL NOT MENTION POPS FOR WRN SECTIONS. SHORTWAVE RIDGING PROGGED ACROSS THE AREA THURSDAY. THUS WILL FCST PARTLY CLOUDY WITH TEMPS A CATEGORY OR SO WARMER VERSUS WED. EXTENDED PROGS INDICATE DIFFERING SOLUTIONS REGARDING THE W COAST/SWRN U.S. LOW PRESSURE SYSTEMS. GIVEN THE UNCERTAINTY WILL OPT FOR A DRY EXTENDED PERIOD WITH TEMPS NEAR SEASONAL NORMALS FOR LATE OCT. BF MAF 60/70/57/74 5432 LSA 58/69/55/72 6543 6R6 62/73/60/75 5432 MRF 51/71/50/72 4321 CNM 57/74/55/77 4432 .MAF... TX...NONE. NM...2NONE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 9:21 PM CDT | Flash Flood Warning | MAF | Terrell | 4 hr |
| Oct 23, 9:33 PM CDT | Flash Flood Warning | MAF | Reagan, Upton | 4 hr |
| Oct 24, 7:31 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Oct 24, 3:03 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Oct 24, 3:30 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 60 min |
| Oct 24, 5:07 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 53 min |
| Oct 24, 5:21 PM CDT | Tornado Warning | MAF | Ector | 24 min |
| Oct 24, 5:45 PM CDT | Tornado Warning | MAF | Ector | 45 min |
| Oct 24, 6:19 PM CDT | Flash Flood Warning | MAF | Ector, Winkler | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.